Scholion.ai

A Markovian Analysis of the Life of Newspaper Subscriptions

W. Edwards Deming, Gerald J. Glasser

Management Science · 1968 · Volume 14 · Issue 6

DOI: 10.1287/mnsc.14.6.b283

Abstract

This paper presents a case study in the application of some statistical theory, and a mathematical model, to an actual business problem. The problem was to determine the pattern of mortality of subscriptions to a daily newspaper, and thereby to ascertain the average life of such subscriptions. The method of solution, here with indicated, involved the collection of data from a probability sample of subscribers to the newspaper, and use of these data to construct a Markov chain.

Enable JavaScript for citation tools and additional paper interactions.